Abstract

Background: Adverse reactions associated with Chinese herbal medicines (CHMs) are usually the result of unpredictable active/toxic ingredients, inaccurate or mistaken beliefs, or poor supervision. The herb that most commonly induces severe adverse effects in Hong Kong and China is aconite root. More than 200 species of Aconitum plants are used for medicinal purposes, with aconite roots producing analgesic, anti-inflammatory, cardiotonic, and anti-tumor effects. The active components are alkaloids; these can be toxic, but CHM processing methods lower their toxicity and increase the pharmacological efficacy. However, aconite poisoning can result from inadequate decoction time or exceeding the recommended dose. Case Report: Here we report the case of a 92-year-old woman who presented with life-threatening bradycardia and hypotension. This started 1 h after she inappropriately consumed a herbal decoction containing Fuzi for mood fluctuation and health maintenance; Fuzi, an aconite root, has known cardiotoxicity. Electrocardiography showed supraventricular abnormalities, including sinus bradycardia and low-amplitude P waves. After an infusion of normal saline and inotropic agents for 25 h, the clinical manifestations subsided, her sinus rhythm returned to normal, and she was discharged. At follow-up 2 weeks later, she was in good health and had ceased taking any CHM. Conclusions: Standardized processing methods, stringent regulations, and cooperation between health professions can ensure medication safety and establish a fully-fledged operating process for these valuable drugs. We hope this report will help establish correct attitudes toward CHM and will assist Traditional Chinese Medicine practitioners to become more familiar with Aconitum plants.

Original languageEnglish
Pages (from-to)338-343
Number of pages6
JournalComplementary Medicine Research
Volume25
Issue number5
DOIs
Publication statusPublished - Oct 1 2018

Fingerprint

Aconitum
Bradycardia
Hypotension
Herbal Medicine
Poisons
Cardiotonic Agents
Health Occupations
Chinese Traditional Medicine
Health
Hong Kong
Non-Steroidal Anti-Inflammatory Agents
Medicinal Plants
Alkaloids
Poisoning
China
Electrocardiography
Pharmacology
Safety
Pharmaceutical Preparations

Keywords

  • Aconite poisoning
  • Aconitum species
  • Bradycardia
  • Chinese herbal medicine
  • Hypotension
  • Pharmaceutical safety

ASJC Scopus subject areas

  • Complementary and alternative medicine

Cite this

Bradycardia and hypotension from improper use of aconite root : A case report and brief review. / Chou, Pei Ying; Wang, Ching Chiung; Tai, Chen Jei; Yang, Tsung Lin; Tang, You Jen.

In: Complementary Medicine Research, Vol. 25, No. 5, 01.10.2018, p. 338-343.

Research output: Contribution to journalReview article

@article{a38cb22e3b884c4aaecbf06e2ecc4bb7,
title = "Bradycardia and hypotension from improper use of aconite root: A case report and brief review",
abstract = "Background: Adverse reactions associated with Chinese herbal medicines (CHMs) are usually the result of unpredictable active/toxic ingredients, inaccurate or mistaken beliefs, or poor supervision. The herb that most commonly induces severe adverse effects in Hong Kong and China is aconite root. More than 200 species of Aconitum plants are used for medicinal purposes, with aconite roots producing analgesic, anti-inflammatory, cardiotonic, and anti-tumor effects. The active components are alkaloids; these can be toxic, but CHM processing methods lower their toxicity and increase the pharmacological efficacy. However, aconite poisoning can result from inadequate decoction time or exceeding the recommended dose. Case Report: Here we report the case of a 92-year-old woman who presented with life-threatening bradycardia and hypotension. This started 1 h after she inappropriately consumed a herbal decoction containing Fuzi for mood fluctuation and health maintenance; Fuzi, an aconite root, has known cardiotoxicity. Electrocardiography showed supraventricular abnormalities, including sinus bradycardia and low-amplitude P waves. After an infusion of normal saline and inotropic agents for 25 h, the clinical manifestations subsided, her sinus rhythm returned to normal, and she was discharged. At follow-up 2 weeks later, she was in good health and had ceased taking any CHM. Conclusions: Standardized processing methods, stringent regulations, and cooperation between health professions can ensure medication safety and establish a fully-fledged operating process for these valuable drugs. We hope this report will help establish correct attitudes toward CHM and will assist Traditional Chinese Medicine practitioners to become more familiar with Aconitum plants.",
keywords = "Aconite poisoning, Aconitum species, Bradycardia, Chinese herbal medicine, Hypotension, Pharmaceutical safety",
author = "Chou, {Pei Ying} and Wang, {Ching Chiung} and Tai, {Chen Jei} and Yang, {Tsung Lin} and Tang, {You Jen}",
year = "2018",
month = "10",
day = "1",
doi = "10.1159/000489179",
language = "English",
volume = "25",
pages = "338--343",
journal = "Complementary Medicine Research",
issn = "2504-2092",
publisher = "S. Karger AG",
number = "5",

}

TY - JOUR

T1 - Bradycardia and hypotension from improper use of aconite root

T2 - A case report and brief review

AU - Chou, Pei Ying

AU - Wang, Ching Chiung

AU - Tai, Chen Jei

AU - Yang, Tsung Lin

AU - Tang, You Jen

PY - 2018/10/1

Y1 - 2018/10/1

N2 - Background: Adverse reactions associated with Chinese herbal medicines (CHMs) are usually the result of unpredictable active/toxic ingredients, inaccurate or mistaken beliefs, or poor supervision. The herb that most commonly induces severe adverse effects in Hong Kong and China is aconite root. More than 200 species of Aconitum plants are used for medicinal purposes, with aconite roots producing analgesic, anti-inflammatory, cardiotonic, and anti-tumor effects. The active components are alkaloids; these can be toxic, but CHM processing methods lower their toxicity and increase the pharmacological efficacy. However, aconite poisoning can result from inadequate decoction time or exceeding the recommended dose. Case Report: Here we report the case of a 92-year-old woman who presented with life-threatening bradycardia and hypotension. This started 1 h after she inappropriately consumed a herbal decoction containing Fuzi for mood fluctuation and health maintenance; Fuzi, an aconite root, has known cardiotoxicity. Electrocardiography showed supraventricular abnormalities, including sinus bradycardia and low-amplitude P waves. After an infusion of normal saline and inotropic agents for 25 h, the clinical manifestations subsided, her sinus rhythm returned to normal, and she was discharged. At follow-up 2 weeks later, she was in good health and had ceased taking any CHM. Conclusions: Standardized processing methods, stringent regulations, and cooperation between health professions can ensure medication safety and establish a fully-fledged operating process for these valuable drugs. We hope this report will help establish correct attitudes toward CHM and will assist Traditional Chinese Medicine practitioners to become more familiar with Aconitum plants.

AB - Background: Adverse reactions associated with Chinese herbal medicines (CHMs) are usually the result of unpredictable active/toxic ingredients, inaccurate or mistaken beliefs, or poor supervision. The herb that most commonly induces severe adverse effects in Hong Kong and China is aconite root. More than 200 species of Aconitum plants are used for medicinal purposes, with aconite roots producing analgesic, anti-inflammatory, cardiotonic, and anti-tumor effects. The active components are alkaloids; these can be toxic, but CHM processing methods lower their toxicity and increase the pharmacological efficacy. However, aconite poisoning can result from inadequate decoction time or exceeding the recommended dose. Case Report: Here we report the case of a 92-year-old woman who presented with life-threatening bradycardia and hypotension. This started 1 h after she inappropriately consumed a herbal decoction containing Fuzi for mood fluctuation and health maintenance; Fuzi, an aconite root, has known cardiotoxicity. Electrocardiography showed supraventricular abnormalities, including sinus bradycardia and low-amplitude P waves. After an infusion of normal saline and inotropic agents for 25 h, the clinical manifestations subsided, her sinus rhythm returned to normal, and she was discharged. At follow-up 2 weeks later, she was in good health and had ceased taking any CHM. Conclusions: Standardized processing methods, stringent regulations, and cooperation between health professions can ensure medication safety and establish a fully-fledged operating process for these valuable drugs. We hope this report will help establish correct attitudes toward CHM and will assist Traditional Chinese Medicine practitioners to become more familiar with Aconitum plants.

KW - Aconite poisoning

KW - Aconitum species

KW - Bradycardia

KW - Chinese herbal medicine

KW - Hypotension

KW - Pharmaceutical safety

UR - http://www.scopus.com/inward/record.url?scp=85052682038&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85052682038&partnerID=8YFLogxK

U2 - 10.1159/000489179

DO - 10.1159/000489179

M3 - Review article

C2 - 30064136

AN - SCOPUS:85052682038

VL - 25

SP - 338

EP - 343

JO - Complementary Medicine Research

JF - Complementary Medicine Research

SN - 2504-2092

IS - 5

ER -